Alert archive / Hawaii / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 9, 2012, 7:00 AM HST for Honolulu County, Hawaii. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2012, 7:00 AM HST (17:00 UTC)
- Expired
- Mar 9, 2012, 7:45 AM HST
- In force
- 45 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 69 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 3:55 AM HST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
958
WUHW50 PHFO 091700
SVRHFO
HIC003-091745-
/O.NEW.PHFO.SV.W.0007.120309T1700Z-120309T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
700 AM HST FRI MAR 9 2012
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 745 AM HST
* AT 656 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES SOUTH OF KAHALA...OR 13 MILES SOUTH OF HONOLULU...
MOVING TO THE NORTH AT 25 MPH.
* LOCATIONS POTENTIALLY IMPACTED INCLUDE...
WAIKIKI...EWA BEACH...HONOLULU...PALOLO...KULIOUOU AND HAWAII KAI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2143 15803 2142 15778 2133 15772 2135 15769
2132 15764 2105 15771 2107 15800
TIME...MOT...LOC 1700Z 190DEG 20KT 2116 15779
$$
R BALLARD2 follow-up statements
941
WWHW50 PHFO 091724
SVSHFO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
724 AM HST FRI MAR 9 2012
HIC003-091745-
/O.CON.PHFO.SV.W.0007.000000T0000Z-120309T1745Z/
HONOLULU HI-
724 AM HST FRI MAR 9 2012
...SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
AT 723 AM HST...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS APPROACHING OAHU FROM THE SOUTH. THESE STORMS WERE
ABOUT 5 MILES SOUTH OF HONOLULU AND KAHALA...AND ARE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AND SMALL HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING...BUT AWAY FROM WINDOWS.
&&
LAT...LON 2143 15803 2142 15778 2133 15772 2135 15769
2132 15764 2105 15771 2107 15800
TIME...MOT...LOC 1722Z 190DEG 19KT 2127 15778
$$
R BALLARD293
WWHW50 PHFO 091743
SVSHFO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
743 AM HST FRI MAR 9 2012
HIC003-091752-
/O.EXP.PHFO.SV.W.0007.000000T0000Z-120309T1745Z/
HONOLULU HI-
743 AM HST FRI MAR 9 2012
...SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF OAHU IN HONOLULU
COUNTY EXPIRES AT 745 AM HST...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE.
HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM
HST. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF ADDITIONAL
SEVERE THUNDERSTORMS.
LAT...LON 2143 15803 2142 15778 2133 15772 2135 15769
2132 15764 2105 15771 2107 15800
TIME...MOT...LOC 1742Z 190DEG 19KT 2137 15776
$$
R BALLARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 4:00 AM HST, 3 hours earlier.
Area forecast discussion, Mar 9, 4:00 AM HST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI MAR 9 2012 .SYNOPSIS... THUNDERSTORMS AND HEAVY RAIN ARE IN STORE FOR THE ISLANDS TODAY. THE UPPER LEVEL FEATURE RESPONSIBLE FOR THE UNSETTLED AIRMASS A DEEP UPPER LEVEL TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK. ALL ISLANDS WILL BE VULNERABLE FOR HEAVY SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. EXPECT THE HEAVY WEATHER TO LESSEN SATURDAY... WITH A RETURN TO MORE TYPICAL TRADE WIND WEATHER FOR THE NEW WORK WEEK. && .UPDATE... DUE TO THE NATURE OF THE THUNDERSTORMS IN AND NEAR THE MAIN HAWAIIAN ISLANDS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FROM THE ALENUIHAHA CHANNEL TO THE KAUAI NORTHWEST WATERS...THROUGH 10 AM. && .DISCUSSION... THE TIMING OF THIS EVENT CONTINUES TO EVOLVE PRETTY MUCH ON TARGET WITH OUR THINKING YESTERDAY AFTERNOON. THE SURFACE BOUNDARY REMAINS NEAR MAUI...BUT IS BEGINNING TO SHIFT TO THE WEST. AS A RESULT... OVERNIGHT WE HAVE STARTED TO SEE CONVECTION DEVELOPING OVER WINDWARD OAHU...AND MOST RECENTLY OVER KAUAI. RAINFALL RATES WITH THESE THUNDERSTORMS HAVE BEEN HIGH...WITH SEVERAL GAGES REPORTING 3 AND 4+ INCHES PER HOURS. KAUAI IN PARTICULAR HAS BEEN HARD HIT AGAIN...PARTICULARLY ALONG THE EAST AND NORTH PARTS OF THE ISLAND. THE EAST PART OF MAUI...PARTICULARLY ALONG THE ROAD TO HANA...HAS BEEN HIT HARD WITH SEVERAL THUNDERSTORMS OVERNIGHT. RADAR ESTIMATES IN THAT AREA INDICATE THAT THEY TOO HAVE HAD RAINFALL RATES IN EXCESS OF 4 INCHES PER HOUR. WATER VAPOR SHOWS THE CUT OFF UPPER LEVEL LOW ABOUT 160 MILES NORTHWEST OF KAUAI AT 3AM...WHICH MATCHES PRETTY WELL WITH THE VARIOUS MODEL SOLUTIONS. DURING THE FIRST HALF OF THE NIGHT... THUNDERSTORMS WERE NOTED BOTH TO THE NORTHEAST AND SOUTHWEST OF MAUI. MOST OF THESE STORMS WERE MORE THAN 50 MILES FROM MAUI... PLACING THEM OUTSIDE THE COASTAL WATERS. AT 3 AM...THE STORMS OUTSIDE THE COASTAL WATERS HAVE BEEN ESPECIALLY STRONG. THE UPPER LEVEL FEATURE TO THE WEST OF KAUAI IS EXPECTED TO CONTINUE TO SINK TO THE SOUTHWEST THROUGH TODAY...AND THEN BEGIN TO MOVE TO THE WEST AWAY FROM THE MAIN ISLANDS. AS THIS HAPPENS...THE UNSTABLE AIRMASS WILL FOLLOW SUIT. THIS WILL RESULT IN A GRADUAL CLEARING OF CONDITIONS FROM EAST TO WEST ACROSS THE MAIN HAWAIIAN ISLANDS. ALTHOUGH THE BIG ISLAND HAS NOT HAD A LOT FROM THIS SYSTEM...THE THREAT FOR THUNDERSTORMS REMAINS. IF THUNDERSTORMS DEVELOP...THE RESULT WILL BE A WINTRY MIX AT THE SUMMITS...SO THE WINTER WEATHER ADVISORY CONTINUES THROUGH 4PM TODAY. WINDS ON LANAI HAVE DROPPED BELOW ADVISORY LEVELS...AND WE EXPECT A MORE EASTERLY FLOW THERE TODAY...WHICH WILL HELP TO KEEP THE WINDS FROM FUNNELING THROUGH THE PAILOLO CHANNEL. AM ALLOWING THE WIND ADVISORY FOR THEM TO EXPIRE WITH THE MORNING PACKAGE. && .AVIATION... WIDESPREAD HEAVY RAIN AND SCATTERED THUNDERSTORMS OVER THE AREA WILL CONTINUE TO BRING MVFR AND AT TIMES IFR CONDITIONS TO THE TERMINALS. THUNDERSTORMS WILL ALSO PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING. AIRMETS REMAIN POSTED FOR IFR CONDITIONS OVER THE MOUNTAINS...LOW LEVEL TURBULENCE...AND ICING IN ANY CONVECTION AND MULTI-LAYERED CLOUDS. SIGMET ROMEO IN EFFECT OVER THE MAIN HAWAIIAN ISLANDS FOR THUNDERSTORMS OVER AND NEAR THE ISLANDS. && .MARINE... THE HIGH SURF ADVISORY REMAINS POSTED FOR EAST FACING SHORES OF ALL ISLANDS DUE TO A SHORT PERIOD EAST SWELL. THE ADVISORY HAS BEEN EXTENDED UNTIL 6 AM SATURDAY. THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS EXPECTED THROUGH AT LEAST SATURDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 6 AM HST SATURDAY. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS. HIGH SURF ADVISORY FOR THE EAST FACING SHORES TO UNTIL 6 AM HST SATURDAY. WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 4 PM HST FRIDAY. &&
In the hours before
Local storm report, Mar 9, 5:53 AM HST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
553 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM HAIL KANEOHE 21.41N 157.79W
03/09/2012 E2.00 INCH HONOLULU HI TRAINED SPOTTER
REPORTED HAIL BETWEEN 1.5 TO 2 INCHES FALLING FOR THE
LAST 10 MINUTES.
&&
ELUTUMCMLocal storm report, Mar 9, 5:58 AM HST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
558 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL KANEOHE 21.41N 157.79W
03/09/2012 E1.75 INCH HONOLULU HI PUBLIC
HAS BEEN FALLING FOR AT LEAST 10 TO 15 MINUTES NEAR
AIKAHI PARK.
&&
ELUTUMCMLocal storm report, Mar 9, 6:03 AM HST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
603 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL KANEOHE 21.41N 157.79W
03/09/2012 E3.00 INCH HONOLULU HI TRAINED SPOTTER
HAIL OF 3 INCHES.
0555 AM FLASH FLOOD KANEOHE 21.41N 157.79W
03/09/2012 HONOLULU HI EMERGENCY MNGR
EUEU PLACE IN KANEOHE RECEIVED THREE REPORTS OF FLOODING.
0555 AM FLASH FLOOD WAIKANE 21.50N 157.88W
03/09/2012 HONOLULU HI EMERGENCY MNGR
HONOLULU POLICE REPORTS KAMEHAMEHA HIGHWAY HAS 3 FEET OF
WATER OVER ROAD.
0555 AM FLASH FLOOD KANEOHE 21.41N 157.79W
03/09/2012 HONOLULU HI EMERGENCY MNGR
HONOLULU POLICE REPORTS FLOODING OF KAHEKILI HIGHWAY IN
THE VICINITY OF KAHUHIPA STREET.
&&
ELUTUMCMLocal storm report, Mar 9, 6:10 AM HST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
610 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL KANEOHE 21.41N 157.79W
03/09/2012 E1.75 INCH HONOLULU HI PUBLIC
GOLF BALL SIZED HAIL NEAR KANEOHE BAY DRIVE FOR AT LEAST
A HALF AN HOUR.
&&
ELUTUMCMLocal storm report, Mar 9, 6:18 AM HST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
618 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM HAIL KAILUA 21.40N 157.74W
03/09/2012 E2.00 INCH HONOLULU HI PUBLIC
HAIL OF 2 INCHES.
&&
ELUTUMCMLocal storm report, Mar 9, 6:27 AM HST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
627 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL KAILUA 21.40N 157.74W
03/09/2012 E1.75 INCH HONOLULU HI TRAINED SPOTTER
HAIL OF 1 3/4
&&
ELUTUMCMThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:06 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 4 days |
| Mar 8, 3:08 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Mar 8, 5:17 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 8, 6:54 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 7:49 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 8:34 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Mar 8, 8:52 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Mar 8, 11:48 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 9, 12:44 AM HST | Special Marine Warning | HFO | 61 min | |
| Mar 9, 12:51 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 9, 1:15 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 9, 1:39 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 9, 2:05 AM HST | Flash Flood Warning | HFO | Kauai | 21 hr |
| Mar 9, 2:30 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 9, 2:32 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 2:43 AM HST | Special Marine Warning | HFO | 62 min | |
| Mar 9, 3:00 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 9, 4:01 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 44 min |
| Mar 9, 4:11 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 4:19 AM HST | Special Marine Warning | HFO | 56 min | |
| Mar 9, 5:10 AM HST | Special Marine Warning | HFO | 110 min | |
| Mar 9, 5:22 AM HST | Special Marine Warning | HFO | 83 min | |
| Mar 9, 5:27 AM HST | Special Marine Warning | HFO | 81 min | |
| Mar 9, 5:28 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 9, 5:29 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 31 min |
| Mar 9, 5:36 AM HST | Special Marine Warning | HFO | 84 min | |
| Mar 9, 5:38 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 5:55 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 50 min |
| Mar 9, 6:07 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 6:27 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 9, 6:28 AM HST | Special Marine Warning | HFO | 103 min | |
| Mar 9, 6:37 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 53 min |
| Mar 9, 6:43 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 32 min |
| Mar 9, 6:52 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 7:10 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 7:17 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 9, 7:24 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Mar 9, 8:11 AM HST | Special Marine Warning | HFO | 94 min | |
| Mar 9, 8:32 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 9, 8:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 9:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 9:58 AM HST | Special Marine Warning | HFO | 62 min | |
| Mar 9, 10:26 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 41 hr |
| Mar 9, 10:30 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 10:36 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 9, 11:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 11:58 AM HST | Special Marine Warning | HFO | 68 min | |
| Mar 9, 12:00 PM HST | Special Marine Warning | HFO | 59 min | |
| Mar 9, 12:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 1:38 PM HST | Gale Warning | HFO | 26 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.